Indiana, 2016Tornado and Damaging Winds in Indiana, May 7, 2016
May 7, 2016 · NWS PAH · 6 events in 5 counties and zones
A cold front approached the area later in the day on May 7th. A line of thunderstorms developed ahead of it in central Illinois down to near St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the area later in the day on May 7th. A line of thunderstorms developed ahead of it in central Illinois down to near St. Louis during the afternoon hours. This line of storms then proceeded east/southeast along the I-64 corridor through the early evening hours. Damaging winds were the main impact from this bowing line of storms. There was one confirmed tornado that touched down in Pike County, east of Petersburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 2:07 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, May 7, 2:07 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
307 PM CDT SAT MAY 7 2016
.SHORT TERM...(Tonight through Monday night)
Issued at 307 PM CDT Sat May 7 2016
Lots of sunshine over the southern half of Illinois, along with
dewpoints in the mid to upper 50s should support development of
thunderstorms along and possibly ahead of the cold front that is
draped east to west across central Illinois. We will be keeping an
eye on the cluster of storms near Hannibal and Quincy. Would
expect this area to push quickly east southeast into the I-64
corridor in the next 3 to 4 hours, as the latest HRRR runs
indicate. The more organized the complex the greater chance of
damaging winds, but if we maintain more individual storms, large
hail will also be a concern.
The 12Z models are in agreement in bringing the cold front about
half way through the area this evening and then stalling it out
overnight into Sunday morning. The models are not in good
agreement in how much, if any, convection there will be with the
front behind this evening's suspected complex. Will keep a chance
of showers and storms for much of the night, but will have it dry
by 12Z Sunday.
It appears that Sunday and much of Sunday night will be dry for
much of the area. The old boundary will lift back north as a warm
front late Sunday and Sunday night, and cannot rule out an
isolated storm along I-64, mainly in southern Illinois Sunday
afternoon and evening. We will have a short wave ridge overhead
Sunday, so development should be extremely limited if there is any
at all.
We should be in the warm sector Sunday night and Monday, as the
upper-level storm system moves east into the southern Plains. We
will be in southwest flow aloft, but there is no obvious focus for
convective development. An upper-level impulse or two may be
strong enough to touch off some showers and storms through this
period, with the focus for chance PoPs mainly in southeast
Missouri.
More widespread thunderstorms are expected Monday night, especially
over southeast Missouri and southern Illinois, as the upper-level
storm system lifts northeast through our region. Given that this
system will be moving through near prime convective time, figure
that some severe storms are a good bet, especially in southeast
Missouri.
.LONG TERM...(Tuesday through Saturday)
Issued at 307 PM CDT Sat May 7 2016
Medium confidence at best in timing. High confidence in
rainfall/storms mid week.
Some slight differences in timing with mid week event but all the
scenarios bring rain/storms to the area. We will be in the warm
sector with a warm front to our north and a cold front to our west
Tuesday and Wednesday. On Thursday a cold front will move through
keeping us in at least chance category for storms. Forecast sounding
indicate sufficient instability especially afternoon and evening for
some strong storms or possibly even severe. We will be warm sectored
with the Gulf openly supplying moisture to the area. Surface based
instability will be abundant with LI's negative 5 or better until
Thursday. CAPE's ranging between 2k and 3k j/kg2. There will be a
shallow inversion overnight on those days but the LCL will be above
the inversion with plenty of elevated instability. This will need to
be monitored closely. After this system rotates through there is yet
another upper low poised to move through with a surface reflection
of a cold front. This system will move through Friday night into
Saturday depending on which model you select. The GFS is a little
faster as usual so would lean more heavily toward the Saturday
scenario. But will let the extended init and collaboration make the
final call. The Saturday event does not look too impressive at this
time with the previous cold front scouring out the moisture and not
much time for the atmosphere to recover prior to the second wave.
&&
.AVIATION...
Issued at 1242 PM CDT Sat May 7 2016
A cold front will move through KEVV and KOWB this evening and then
stall out before reach KCGI and KPAH. Ahead of it west winds will
gust 20-25kts at all sites through the afternoon. A chance of
thunderstorms will accompany the front through KEVV and KOWB,
mainly this evening. At this point, confidence is low in the
coverage/duration of any TS near/with the front, so kept the
forecasts VFR for now. Will update with more specific forecast
once the impact becomes more clear.
&&
.PAH Watches/Warnings/Advisories...
IL...Lake Wind Advisory until 6 PM CDT this evening for ILZ075>078-
080>094.
MO...Lake Wind Advisory until 6 PM CDT this evening for MOZ076-086-
087-109>112-114.
IN...Lake Wind Advisory until 6 PM CDT this evening for INZ081-082-
085>088.
KY...Lake Wind Advisory until 6 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...KH
AVIATION...DRSHazardous weather outlook, May 7, 2:51 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT SAT MAY 7 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 PM CDT SAT MAY 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM.
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE
EVANSVILLE TRI STATE AREA THIS EVENING. DAMAGING WINDS WILL BE
THE PRIMARY CONCERN...BUT LARGE HAIL CANNOT BE RULED OUT. LOCALLY
HEAVY RAIN AND LIGHTNING CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE FORECAST FOR ALL OR A PORTION OF THE AREA SUNDAY
THROUGH THURSDAY. A FEW STRONG TO SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE LATE MONDAY AND MONDAY NIGHT
ESPECIALLY OVER SOUTHEAST MISSOURI. A FEW STRONG STORMS MAY BE
POSSIBLE AT OTHER TIMES WITHIN THIS PERIOD.
ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY NIGHT INTO
SATURDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS THE EVANSVILLE TRI STATE SHOULD BE PREPARED FOR
ACTIVATION THIS EVENING AS THE COMPLEX APPROACHES GENERALLY AFTER
6 PM.
DRS
In the hours before
Local storm report, May 7, 5:12 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST MOUNT VERNON 38.32N 88.91W
05/07/2016 M52 MPH JEFFERSON IL AWOS
&&
SMITTYLocal storm report, May 7, 5:18 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 2 NE BELLE PRAIRIE CITY 38.24N 88.53W
05/07/2016 M61 MPH HAMILTON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, May 7, 5:29 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST FAIRFIELD 38.38N 88.37W
05/07/2016 M46 MPH WAYNE IL AWOS
&&
SMITTYLocal storm report, May 7, 5:37 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST NORRIS CITY 37.98N 88.33W
05/07/2016 M60 MPH WHITE IL TRAINED SPOTTER
WINDS ESTIMATED GREATER THAN 60 MPH, RELAYED THROUGH EM
SCANNER.
&&
SMITTYLocal storm report, May 7, 5:44 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST NORRIS CITY 37.98N 88.33W
05/07/2016 E60.00 MPH WHITE IL TRAINED SPOTTER
WINDS ESTIMATED GREATER THAN 60 MPH, RELAYED THROUGH EM
SCANNER.
&&
SMITTYLocal storm report, May 7, 5:54 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST CROSSVILLE 38.16N 88.06W
05/07/2016 E65 MPH WHITE IL TRAINED SPOTTER
WINDS ESTIMATED 60 TO 65 MPH.
&&
SMITTYThunderstorm Wind, Posey
- When
- May 7, 5:54 PM CST
- Where
- Posey County, 1 mi NNE of Mt Vernon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.942, -87.890
A wind gust to 58 mph was measured at a CWOP weather observation site on the north side of Mount Vernon.
Thunderstorm Wind, Gibson
- When
- May 7, 5:58 PM CST
- Where
- Gibson County, Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -87.570
A trained spotter estimated a wind gust of 55 to 60 mph.
Thunderstorm Wind, Vanderburgh
- When
- May 7, 6:07 PM CST to 6:10 PM CST
- Where
- Vanderburgh County, Darmstadt to 2 mi NE of Evansville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -87.580
Near Darmstadt, many trees were uprooted, and large limbs were blown down. Just south of the Evansville airport, a trained spotter estimated a wind gust near 60 mph.
Tornado, Pike
- When
- May 7, 7:20 PM EST to 7:24 PM EST
- Where
- Pike County, 0.91 mi E of Algiers to 1.99 mi NE of Otwell
- Rating
- EF1
- Path length
- 4.33 mi
- Path width
- 70 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.480, -87.153
The tornado began along Highway 356 and then turned more east along East County Road 325N. The tornado ended right near the Dubois County line. Most of the damage near Highway 356 was tree damage. Where the tornado crossed County Road 850E, one home received substantial damage. The attached garage was blown down, and some windows and doors were broken. A farm building and a small shed were blown down. Dozens of trees along the path were broken or uprooted. Peak winds were estimated near 90 mph.
Thunderstorm Wind, Pike
- When
- May 7, 7:20 PM EST to 7:30 PM EST
- Where
- Pike County, 4 mi NE of Petersburg to Petersburg
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.541, -87.228
A trained spotter measured a wind gust to 62 mph four miles northeast of Petersburg. Trees and branches were down across roadways and a nearby railroad track. In Petersburg, a trained spotter measured a wind gust to 62 mph. Numerous trees were down along roadways.
Thunderstorm Wind, Warrick
- When
- May 7, 6:21 PM CST to 6:28 PM CST
- Where
- Warrick County, Newburgh
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -87.420
A large carport of the type for recreational vehicles was blown over. A trained spotter estimated a wind gust to 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 7, 20164 injured · $135,000 · EF2 · 21 events
- Tornadoes and Hail in Colorado, May 7, 20161 injured · EF2 · 13 events
- Flood in Wyoming, May 7 to 10, 2016$1.2 million · 1 event
- Hail and Damaging Winds in Illinois, May 7, 2016$255,000 · 61 kt wind · 11 events
- Damaging Winds in Indiana, May 7, 2016$126,000 · 78 kt wind · 12 events
- Hail in Kansas, May 7, 2016$165,000 · 1.75 in hail · 1 event
- Damaging Winds in Illinois, May 7, 2016$84,000 · 65 kt wind · 6 events
- Damaging Wind in Nebraska, May 7, 2016$30,000 · 74 kt wind · 1 event
- Hail and Damaging Winds in Indiana, May 7, 2016$22,000 · 1.75 in hail · 7 events
- High Surf in Hawaii, May 7 to 9, 201615 events
- Damaging Winds in Illinois, May 7, 201656 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, May 7, 2016$10,000 · 54 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627083, 627079, 627077, 627075, 627081, 627078.